Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 24, 2012Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 24, 2012, 2:36 AM EDT for Gwinnett County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2012, 2:36 AM EDT (06:36 UTC)
Expired
Aug 24, 2012, 3:15 AM EDT
In force
39 min
Issued by
NWS Atlanta, GA

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 78 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WWUS82 KFFC 240636
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 AM EDT FRI AUG 24 2012

GAZ021-022-033-034-240715-
236 AM EDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN...SMALL HAIL AND 
GUSTY WINDS IN CHEROKEE...FORSYTH...GWINNETT AND FULTON COUNTIES UNTIL 
315 AM EDT...

AT 232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BROOKWOOD...MOVING SOUTHWEST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHEROKEE...FORSYTH...GWINNETT AND FULTON COUNTIES THROUGH 315 AM 
EDT. IN ADDITION...1 TO 2 INCHES OF RAIN HAS 
FALLEN ACROSS THE AREA WITH ANOTHER INCH LIKELY LOCALLY ALLOWING FOR 
POTENTIAL STANDING WATER IN POOR DRAINAGE AREAS. SOME LOCATIONS IN 
THE PATH OF THIS STORM INCLUDE BUFORD DAM-LAKE LANIER 
PARKS...SUWANEE...SUGAR 
HILL...BUFORD...DREW...DUCKTOWN...BROOKWOOD...MILTON...JOHNS 
CREEK...DULUTH...ALPHARETTA...PLEASANT HILL...BERKELEY 
LAKE...NORCROSS AND MECHANICSVILLE. HEAVY DOWNPOURS WILL CAUSE 
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3413 8399 3386 8417 3387 8420 3392 8426
      3396 8428 3397 8433 3396 8435 3401 8440
      3404 8440 3425 8423
TIME...MOT...LOC 0635Z 035DEG 14KT 3411 8415

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 10:09 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 23, 10:09 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1009 PM EDT THU AUG 23 2012

.EVENING UPDATE...
SURFACE ANALYSIS SHOWS A WEAK BOUNDARY NEAR A COLUMBUS TO AUGUSTA
LINE WHILE SATELLITE WATER VAPOR SHOWS AN ACTIVE LONG WAVE TROUGH
OVERHEAD. RADAR SHOWS ISOLATED SHOWERS/THUNDERSTORMS STILL
DEVELOPING ACROSS THE AREA. ALTHO A DIMINISHING TREND IS
NOTED...HAVE UPDATED ZONES TO HOLD ONTO A SLIGHT CHANCE OF THUNDER
FOR MUCH OF THE AREA UNTIL AFTER MIDNIGHT... BUT EXPECT ANY
CONVECTIVE THREAT TO BE MAINLY SHOWERS. ALSO TWEAKED LOWS UP A
DEGREE OR TWO ACROSS PARTS OF CENTRAL GA WHERE DEWPOINTS STILL
LINGER IN THE UPPER 60S TO LOWER 70S. OTHERWISE... THE REST OF THE
FORECAST LOOKS ON TRACK AT THIS TIME. /39

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
/ISSUED AT 322 PM EDT THU AUG 23 2012/
THE UPPER LEVEL AND SURFACE TROUGH THAT HAS PERSISTED OVER THE
SOUTHEAST THE PAST SEVERAL DAYS WILL SHIFT A BIT TO THE EAST THROUGH
THE SHORT TERM.  THE SHORT TERM MODELS ARE IN GOOD AGREEMENT...AND
CONTINUE TO SHOW ENOUGH MOISTURE OVER THE AREA FOR ISOLATED TO
SCATTERED CONVECTION EACH AFTERNOON.  IN THE VERY SHORT TERM...
THROUGH THIS EVENING ISOLATED SHOWERS HAVE DEVELOPED ALONG AND EAST
OF A CARROLLTON TO HELEN LINE...MOVING TO THE SOUTHWEST.  ANTICIPATE
THIS TREND WILL CONTINUE WITH CELLS DIMINISHING BETWEEN 7-9PM WITH
THE LOSS OF HEATING.  ISOLATED STORMS MAY PROVIDE LOCALLY HEAVY
RAINFALL AND BRIEF WIND GUST TO 35-40MPH.  WITH SIMILAR CONDITIONS
OVER THE AREA FRIDAY AND SATURDAY HAVE TWEAKED POPS AND WEATHER
TOWARD PERSISTENCE.  GUIDANCE TEMPERATURES ARE IN GOOD AGREEMENT AND
AGAIN WILL NOT STRAY TOO FAR.

ATWELL

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
/ISSUED AT 322 PM EDT THU AUG 23 2012/
BIG FORECAST STORY THROUGH THE LONG TERM REMAINS TS ISSAC AS IT
MOVES INTO THE GULF OF MEXICO THROUGH THE WEEKEND. TO SEE THE LATEST
OFFICIAL TS ISSAC TRACK FORECAST...PLEASE VISIT NHC.NOAA.GOV.

HIGH PRESSURE RIDGE OVER THE CENTRAL U.S. EXTENDS INTO THE GULF OF
MEXICO THROUGH THE WEEKEND. ISSAC IS EXPECTED TO APPROACH A WEAKNESS
IN THIS RIDGE AS IT MOVES INTO THE GULF OF MEXICO BY LATE WEEKEND.
EXTENDED MODELS HAVE COME INTO BETTER AGREEMENT WITH POSITION OF
ISSAC ENTERING THE NORTHERN GULF OF MEXICO BY TUESDAY MORNING. FOR
NOW...HAVE MADE ADJUSTMENTS TO THE WIND...POP...AND RELATED FIELDS
TO ACCOUNT FOR THE CHANGE IN NHC TRACK FOR THE STORM...AND FOR
CONSISTENCY WITH OUR NEIGHBORS WHO HAVE ALSO MADE SOME CHANGES.

BEYOND THE NHC TRACK PERIOD...MODELS HAVING A LITTLE MORE DIFFICULTY
WITH PROGRESSION OF THE SYSTEM INLAND. ECMWF WANTS TO MOVE THE
SYSTEM NORTHWARD AROUND AREA OF HIGH PRESSURE TO THE EAST OVER THE
MID ATLANTIC STATES. THE GFS KEEPS THE RIDGE MORE WESTWARD INTO THE
OHIO VALLEY...PREVENTING ISSAC FROM MAKING MUCH FORWARD PROGRESSION.
THE GFS SOLUTION WOULD KEEP ISSAC OVER OR NEARBY THE CWA THROUGH
LATE THURSDAY.

DUE TO THE UNCERTAINTY WITH THE LATE PERIOD FORECAST...HAVE MADE
ONLY MINOR ADJUSTMENTS TO POPS...KEEPING GOOD CHANCE POPS OVER THE
AREA THROUGH THURSDAY. HAVE ALSO MADE SOME VERY MINOR TWEAKS TO
TEMPERATURES THROUGH THE PERIOD BASED ON NEW RUN VALUES. PREVIOUS
FORECAST DISCUSSION INCLUDED BELOW...

31

&&

.AVIATION...
/ISSUED AT 714 PM EDT THU AUG 23 2012/
00Z UPDATE...
RADAR SHOWS ISOLATED SHOWERS STILL DEVELOPING AROUND ALL THE
AIRPORTS TO INCLUDE ATL. WILL CONTINUE TO SHOW AT LEAST VCSH AT ALL
TAF SITES UNTIL 02Z THIS EVENING... AND MAY HAVE TO QUICKLY AMD WITH
A TEMPO IF NECESSARY. OTHERWISE... VFR CONDITIONS WILL PREVAIL
OUTSIDE OF CONVECTION... WITH WINDS MAINLY FROM THE EAST AT 3-9KTS.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM TO HIGH CONFIDENCE ON ALL ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  88  65  87 /  20  20   5  20
ATLANTA         69  87  68  85 /  10  10   5  20
BLAIRSVILLE     62  83  60  80 /  10  20   5  20
CARTERSVILLE    63  89  62  87 /   5  10   5  20
COLUMBUS        69  89  68  89 /   5  10   0  20
GAINESVILLE     67  85  66  84 /  10  20   5  20
MACON           67  89  66  89 /  20  20   5  20
ROME            62  90  63  90 /   5  10   5  20
PEACHTREE CITY  63  87  62  86 /  10  10   5  20
VIDALIA         69  88  69  87 /  20  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ATWELL/39
LONG TERM....31
AVIATION...39
Hazardous weather outlook, Aug 23, 10:05 PM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1005 PM EDT THU AUG 23 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1005 PM EDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF TONIGHT...THURSDAY NIGHT...
ISOLATED THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.SYNOPSIS...
A SURFACE TROUGH WILL MEANDER AROUND CENTRAL GEORGIA OVERNIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE GUSTY WINDS AND
OCCASIONAL LIGHTNING...SOUTHEAST OF CARROLLTON TO ELLIJAY.

.DISCUSSION...
MOISTURE AND LINGERING INSTABILITY ACROSS THE AREA WILL GIVE THE
POSSIBILITY FOR ISOLATED THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MONDAY. THERE IS A
CHANCE OF THUNDERSTORMS FOR TUESDAY AND WEDNESDAY AS THE IMPACTS
FROM ISAAC BEGIN TO REACH THE AREA. ALTHOUGH THERE IS STILL
UNCERTAINTY IN THE FORECAST...THE CURRENT FORECAST TRACK WOULD BRING
THE CHANCE OF FLOODING AND GUSTY WINDS TO THE AREA. THOSE IN NORTH
AND CENTRAL GEORGIA NEED TO CONTINUE TO CLOSELY MONITOR THE FORECAST
FOR ISAAC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 24, 12:46 AM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1246 AM EDT FRI AUG 24 2012

GAZ014>016-022>025-240530-
1246 AM EDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...40 MPH
WINDS...AND HEAVY DOWNPOUR RAINFALL IN
WHITE...LUMPKIN...BANKS...DAWSON...FORSYTH...HALL AND JACKSON
COUNTIES UNTIL 130 AM EDT...

AT 1244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLERMONT...MOVING SOUTHWEST AT 10 MPH.

&&

LAT...LON 3453 8363 3451 8365 3444 8362 3448 8356
      3418 8362 3432 8414 3460 8393
TIME...MOT...LOC 0446Z 034DEG 10KT 3448 8371
Local storm report, Aug 24, 1:31 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
131 AM EDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             5 WNW GAINESVILLE       34.33N 83.91W
08/24/2012  E1.00 INCH       HALL               GA   PUBLIC

            THE PUBLIC CALLED IN A REPORT OF QUARTER SIZED HAIL
            ONGOING NEAR GAINESVILLE.

&&

DEESE
Special weather statement, Aug 24, 2:06 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
206 AM EDT FRI AUG 24 2012

GAZ014-021>023-032>034-240645-
206 AM EDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS IN CHEROKEE...COBB...DAWSON...FORSYTH...GWINNETT...HALL AND
FULTON COUNTIES UNTIL 245 AM EDT...

AT 159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OSCARVILLE...MOVING SOUTHWEST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHEROKEE...COBB...DAWSON...FORSYTH...GWINNETT...HALL AND FULTON
COUNTIES THROUGH 245 AM EDT. IN ADDITION...1 TO 2 INCHES OF RAIN HAS
FALLEN ACROSS THE AREA WITH ANOTHER INCH LIKELY LOCALLY ALLOWING FOR
POTENTIAL STANDING WATER IN POOR DRAINAGE AREAS. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE AQUALAND PARK...FLOWERY
BRANCH...OSCARVILLE...CHESTATEE...COAL MOUNTAIN...MATT...SILVER
CITY...LAKE LANIER ISLANDS...REST
HAVEN...CUMMING...DUCKTOWN...BUFORD...DREW...BUFORD DAM-LAKE LANIER
PARKS AND SUGAR HILL. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3429 8385 3387 8410 3395 8427 3396 8428
      3396 8430 3406 8453 3438 8408
TIME...MOT...LOC 0605Z 029DEG 16KT 3421 8405
Special weather statement, Aug 24, 2:36 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 AM EDT FRI AUG 24 2012

GAZ021-022-033-034-240715-
236 AM EDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS IN CHEROKEE...FORSYTH...GWINNETT AND FULTON COUNTIES UNTIL
315 AM EDT...

AT 232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BROOKWOOD...MOVING SOUTHWEST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHEROKEE...FORSYTH...GWINNETT AND FULTON COUNTIES THROUGH 315 AM
EDT. IN ADDITION...1 TO 2 INCHES OF RAIN HAS
FALLEN ACROSS THE AREA WITH ANOTHER INCH LIKELY LOCALLY ALLOWING FOR
POTENTIAL STANDING WATER IN POOR DRAINAGE AREAS. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE BUFORD DAM-LAKE LANIER
PARKS...SUWANEE...SUGAR
HILL...BUFORD...DREW...DUCKTOWN...BROOKWOOD...MILTON...JOHNS
CREEK...DULUTH...ALPHARETTA...PLEASANT HILL...BERKELEY
LAKE...NORCROSS AND MECHANICSVILLE. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3413 8399 3386 8417 3387 8420 3392 8426
      3396 8428 3397 8433 3396 8435 3401 8440
      3404 8440 3425 8423
TIME...MOT...LOC 0635Z 035DEG 14KT 3411 8415

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:46 AM EDTSpecial Weather StatementFFCHall44 min
Aug 24, 1:12 AM EDTFlash Flood WarningFFCBanks, Hall, Lumpkin, White6 hr
Aug 24, 1:18 AM EDTSevere Thunderstorm WarningFFCDawson, Forsyth, Hall, Lumpkin42 min
Aug 24, 2:06 AM EDTSpecial Weather StatementFFCForsyth39 min
Aug 24, 4:09 PM EDTSpecial Weather StatementFFCUnion36 min
Aug 24, 4:46 PM EDTSpecial Weather StatementFFCUnion29 min
Aug 24, 4:50 PM EDTSpecial Weather StatementFFCFannin25 min
Aug 24, 4:55 PM EDTSpecial Weather StatementFFCTowns35 min
Aug 24, 5:37 PM EDTSpecial Weather StatementFFCFannin23 min
Aug 24, 6:04 PM EDTSpecial Weather StatementFFCFannin26 min
Aug 24, 6:21 PM EDTSpecial Weather StatementFFCDouglas24 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.